What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 12, 5:52 AM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 12, 5:52 AM EST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
652 AM EDT Sat Aug 12 2023
.Short Term...(Today and tonight)
Issued at 335 AM EDT Sat Aug 12 2023
IR satellite imagery this morning shows mostly clear skies across
central and eastern KY with partly cloudy skies across southern
Indiana. High clouds from an upstream convective system are the
culprit for the cloudy skies in Indiana. Temperatures across the
region ranged from the upper 60s to the lower 70s. For the
remainder of the overnight period, we expect high clouds to stream
into the region from the northwest as the convection over northern
MO/W IL moves toward the region. Overnight lows will range from the
mid-upper 60s to the lower 70s.
For today, upstream convective system over MO/IL should continue to
move southeastward and toward southern IN and parts of western KY.
This activity could make it into our southern IN counties by mid-
morning and and towards the I-65 corridor by noon. Most of the CAMs
suggest that the convective complex will weaken with time and many
of the solutions weaken it considerably as it gets toward the I-65
corridor. For now, will plan on some higher PoPs across southern IN
this morning with chance PoPs through the I-65 corridor. The storms
across southern IN could be on the strong side this morning. Heavy
rainfall, gusty winds (40-50 mph), and lightning would be the main
weather hazards with this activity.
Going into the afternoon, uncertainty increases a bit with regards
to convective redevelopment. Two scenarios are on the table here.
In the first scenario, we could end up with a bit stronger
convection this morning lingering into the afternoon hours. With
plenty of clouds around, temps would be rather limited and
additional convective development would likely end up being more
muted. The second scenario would be that we'd have morning
convection with a quicker rate of clearing in the afternoon. Should
that be the case, temps could warm into the upper 80s to near 90.
Model soundings across the region show decent low/mid level lapse
rates with 30-40kts of 0-6km shear and MLCAPE values up in the 2500-
3000 J/kg range. Those model soundings would support strong/severe
convection this afternoon. The last few HRRR runs have been hinting
at this, with the potential for storms to refire across southern IN
and then move into portions of north-central KY by late afternoon.
Damaging winds, heavy rainfall, lightning, and hail to near severe
levels would be possible with this activity. While we're currently
outlooked in a marginal, the second scenario, should it occur would
probably see the slight risk extended westward in future updates.
For tonight, ongoing convection may be in progress across the region
at the start of the period and should tend to diminish rather
quickly after sunset. Some partial clearing looks possible
overnight and some patchy fog could develop in the river valleys.
Lows would be in the upper 60s to around 70.
.Long Term...(Sunday through Friday)
Issued at 352 AM EDT Sat Aug 12 2023
Sunday, the Lower Ohio Valley will sit under upper zonal flow. While
at the surface, southerly winds stay fairly light as high pressure
sits over the area. This however will help dew points over many
areas of the CWA climb into the low to mid 70s. Not expecting
widespread showers and storms, but the juicy environment could allow
for a few thunderstorms to develop during the day. The best chances
appear to be later in the day as a system could get pushed eastward
from Missouri.
During the overnight hours into Monday morning, we expect to see the
arrival of the system that has been of concern for the last couple
of days. However, their have been some changes in the model data.
Instead of an MCS forming and moving through with the cold front as
a low pressure system tracking over the Great Lakes region, some
data has slowed down the cold front and has the MCS moving through
during the overnight hours into Monday morning. The cold front
wouldn't move through until later on in the afternoon and evening
hours on Monday. This would be a good thing. Overall a stronger
inversion/ lower lapse rates appear more likely with the overnight
activity, but low and deep layer shear remain impressive as a 40-50
knot LLJ will likely be in place as the MCS moves through. Low
confidence remains with the timing. The greater near surface
stability is a promising sign, but given all the possible shear
severe weather is still possible.
On Tuesday, behind the cold front, the region will be able to enjoy
some really nice weather. High temperatures will only reach into the
mid 70s over most areas with mostly sunny skies. Temperatures will
climb to near 80 on Wednesday before the mid 80s return on Thursday.
With dew points in the 60s during the week, it will feel a little
sticky, but overall, nice and dry.
&&
.Aviation...(12Z TAF Issuance)
Issued at 651 AM EDT Sat Aug 12 2023
Large amount of convective debris continues to spread across the
region this morning. MCS to the west of the region will continue to
drop southeast this morning. The track is a bit more to the south
and southwest of earlier models, but the latest CAMs seem to be
catching on to the trends. Line of storms may impact KHNB just
after the beginning of the TAF period with a short period of storms
with gusty winds. As the line heads southeast, should it hold
together, it may impact the KBWG terminal around 12/15Z. Further
east, a few showers could impact KSDF around 12/15Z or so, with KLEX
missing out on the convection. For the afternoon, high clouds
behind the MCS look to hold for a while with gusty southwest winds
of 10-13kts and gusts to 20kts. These winds should diminish toward
sunset. Some scattered convection could refire this afternoon if
enough heating takes place. However, current uncertainty precludes
mentioning precip in the later hours of the TAF.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Short Term...MJ
Long Term....KDW
Aviation.....MJ
Hazardous weather outlook, Aug 12, 3:14 AM EST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
414 AM EDT Sat Aug 12 2023
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-130815-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
414 AM EDT Sat Aug 12 2023 /314 AM CDT Sat Aug 12 2023/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
Scattered showers and thunderstorms will be possible today. A few
storms could be strong to severe with damaging wind gusts, heavy
rainfall, lightning, and hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong to severe thunderstorms will be possible on Sunday and again
on Monday. Damaging winds, heavy rainfall, and frequent lightning
will be the main severe weather risks. However, some isolated
flooding and a low end risk of tornadoes can't be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today through Monday.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
MJ/KDW
In the hours before
Special weather statement, Aug 12, 8:10 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
910 AM EDT Sat Aug 12 2023
INZ076-077-121400-
Orange IN-Washington IN-
910 AM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORANGE AND NORTHERN
WASHINGTON COUNTIES THROUGH 1000 AM EDT...
At 910 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Bedford, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Salem, Orleans, Campbellsburg, Little York, Saltillo, Kossuth,
Leipsic, Smedley, Claysville and Hitchcock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3876 8603 3877 8602 3876 8601 3877 8598
3875 8598 3876 8594 3875 8590 3873 8589
3858 8588 3863 8646 3869 8645 3869 8631
3873 8631 3874 8629 3877 8628 3878 8620
3878 8619 3876 8614 3878 8609
TIME...MOT...LOC 1310Z 274DEG 30KT 3875 8635
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EBWSpecial weather statement, Aug 12, 8:31 AM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
931 AM EDT Sat Aug 12 2023
INZ077-121400-
Washington IN-
931 AM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WASHINGTON COUNTY
THROUGH 1000 AM EDT...
At 931 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Salem, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Salem, Blue River, New Pekin, Hardinsburg, Livonia, Fredericksburg,
Shorts Corner, Martinsburg, South Boston and Rosebud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.
&&
LAT...LON 3859 8588 3858 8588 3857 8585 3855 8585
3855 8587 3852 8587 3852 8588 3850 8589
3850 8596 3849 8596 3849 8599 3842 8600
3842 8621 3844 8631 3862 8631
TIME...MOT...LOC 1331Z 276DEG 37KT 3856 8623
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
EBWSpecial weather statement, Aug 12, 8:54 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
954 AM EDT Sat Aug 12 2023
INZ077>079-092-121430-
Washington IN-Jefferson IN-Clark IN-Scott IN-
954 AM EDT Sat Aug 12 2023
...STRONG THUNDERSTORMS WILL IMPACT WESTERN JEFFERSON...CLARK...SCOTT
AND EASTERN WASHINGTON COUNTIES THROUGH 1030 AM EDT...
At 953 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Scottsburg to 13 miles
north of Corydon. Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, Scottsburg, Vienna, Charlestown, Sellersburg, Austin,
Lexington, Hanover, Blue River and New Pekin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3840 8565 3840 8597 3842 8600 3842 8609
3875 8593 3875 8590 3873 8589 3873 8587
3881 8578 3883 8573 3882 8570 3882 8561
3885 8561 3885 8557 3888 8557 3888 8554
3891 8553 3891 8535 3890 8535
TIME...MOT...LOC 1353Z 273DEG 32KT 3877 8591 3841 8610
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EBWSpecial weather statement, Aug 12, 9:07 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
1007 AM EDT Sat Aug 12 2023
INZ090>092-KYZ030-121430-
Floyd IN-Clark IN-Harrison IN-Jefferson KY-
1007 AM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HARRISON...
SOUTHWESTERN CLARK...FLOYD AND NORTHWESTERN JEFFERSON COUNTIES
THROUGH 1030 AM EDT...
At 1006 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of New Albany, moving east-southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Louisville, Jeffersonville, New Albany, Shively, Prospect, Parkway
Village, Glenview, Mockingbird Valley, St. Dennis and Pleasure Ridge
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3840 8563 3838 8564 3837 8561 3814 8579
3828 8615 3842 8601 3842 8600 3843 8599
TIME...MOT...LOC 1406Z 291DEG 29KT 3836 8596
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EBWSpecial weather statement, Aug 12, 9:25 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
1025 AM EDT Sat Aug 12 2023
INZ090>092-KYZ029-030-121500-
Floyd IN-Clark IN-Harrison IN-Jefferson KY-Bullitt KY-
1025 AM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HARRISON...SOUTH
CENTRAL CLARK...CENTRAL FLOYD...JEFFERSON AND NORTH CENTRAL BULLITT
COUNTIES THROUGH 1100 AM EDT...
At 1025 AM EDT, Doppler radar was tracking a strong thunderstorm over
New Albany, moving southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Louisville, Jeffersonville, New Albany, Jeffersontown, St. Matthews,
Shively, Shepherdsville, Lyndon, Middletown and Douglass Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3822 8541 3799 8575 3826 8604 3842 8575
TIME...MOT...LOC 1425Z 308DEG 22KT 3829 8588
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
EBWSpecial weather statement, Aug 12, 9:30 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
1030 AM EDT Sat Aug 12 2023
INZ079-092-KYZ031>033-121515-
Jefferson IN-Clark IN-Oldham KY-Henry KY-Trimble KY-
1030 AM EDT Sat Aug 12 2023
...STRONG THUNDERSTORMS WILL IMPACT JEFFERSON...NORTHEASTERN CLARK...
OLDHAM...TRIMBLE AND NORTHWESTERN HENRY COUNTIES THROUGH 1115 AM
EDT...
At 1030 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Vernon to 8 miles
northwest of Prospect. Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, La Grange, Bedford, Pendleton, Charlestown, Hanover, Saluda,
Smyrna, Owen and Goshen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3869 8520 3870 8522 3873 8524 3874 8527
3874 8533 3863 8523 3860 8521 3858 8521
3858 8519 3835 8531 3841 8569 3855 8563
3861 8557 3868 8557 3891 8551 3892 8520
TIME...MOT...LOC 1430Z 268DEG 30KT 3891 8545 3846 8567
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EBW